Thunderstorm Wind, Halifax
- When
- August 6, 2:00 PM EST
- Where
- Halifax County, Halifax
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 36.767, -78.917
Several large trees were blown down onto powerlines and one car.
2 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 1:24 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT SAT AUG 6 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... DIURNAL CONVECTION HAS DEVELOPED AND SHOULD CONTINUE INTO THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE. STEERING CURRENTS REMAIN WEAK...THUS STORMS WILL BE SLOW MOVERS WHICH COULD LEAD TO LOCALIZED HEAVY RAINFALL. STORMS SHOULD DIMINISH THIS EVENING WITH AREAS OF HAZE AND PATCHY FOG POSSIBLE OVERNIGHT. ON SUNDAY THERE ARE DIFFERENCES BETWEEN THE GFS AND THE ETA. GFS BRING A LARGE SLOW MOVING AREA OF HIGH MOISTURE/QPF OVER THE AREA MID DAY SUNDAY AND BEYOND WHILE THE ETA IS NOT NEARLY AS WET AND FURTHER WEST. THE DIFFERENCES APPEAR TO BE WITH THE HANDLING OF HIGH PRESSURE OVER THE WESTERN ATLANTIC. THE ETA BUILDS IT FURTHER WEST THEN THE GFS WHICH RESULTS IN DRIER AIR OVER THE REGION. FOR NOW WILL USE A COMPROMISE OF THESE MODELS. HAVE STAYED CLOSE TO MODEL MIN/MAX TEMPS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... SUNDAY NIGHT THROUGH TUESDAY NIGHT... SLOW MOVING DETACHED UPPER LOW/TROUGH IS PROGNOSTICATED TO SLOWLY HEAD NORTH THROUGH THE TENNESSEE AND OHIO RIVER VALLEYS. THIS WILL KEEP OUR REGION ON THE FAVORED SIDE FOR BETTER ORGANIZED SHOWERS AND THUNDERSTORMS...AS OPPOSED TO THE ISOLATED TO SCATTERED VARIETY WE HAVE EXPERIENCED THAT PAST FEW DAYS. ONE TRICKY POINT IS THE FOCUS FOR THE BEST CHANCES. THE GLOBAL FORECAST MODEL SUGGEST THE REGION AROUND THE CREST OF THE BLUE RIDGE AS MORE FAVORABLE LOCATION FOR THE HEAVIEST RAIN...AND THUS HIGHER PROBABILITY OF PRECIPITATION...WHEREAS THE NESTED GRIDDED MODEL AND THE NORTH AMERICAN MODEL FAVOR A SOLUTION ABOUT 150 MILES WEST OF THIS POSITION AND HAS LESS QUANTITATIVE PRECIPITATION FORECAST. FOR THE FORECAST WILL FAVOR A COMPROMISE OF THESE THREE MODELS. WEDNESDAY THROUGH SATURDAY... PERSISTENT UPPER TROUGH OF LOW PRESSURE REMAINS OVER THE FORECAST AREA THROUGH WEDNESDAY...AND ONSHORE FLOW OF MOISTURE CONTINUES AROUND A SURFACE BERMUDA HIGH. THE COMBINATION OF THE TWO WILL MEAN A CONTINUATION OF SHOWERS AND THUNDERSTORMS WITH THE GREATEST FOCUS ON THE UPSLOPE ENHANCED AREA ALONG AND JUST WEST OF THE CREST OF THE BLUE RIDGE. THURSDAY INTO THE START OF NEXT WEEKEND...AN UPPER RIDGE SLOWLY MOVES OVER THE AREA. THIS WILL MEAN PRECIPITATION BECOMING MORE OF A TYPICAL SUMMER AFTERNOON AND EVENING HIT OR MISS ISOLATED TO SCATTERED VARIETY...AND TEMPERATURES WILL SHOW AN INCREASING TREND. FOR TEMPERATURES HAVE GONE WITH AN AVERAGE OF THE GLOBAL FORECAST SYSTEM AND THE NORTH AMERICAN MODEL MODEL OUTPUT STATISTICS. && .AVIATION... AFTERNOON CONVECTION STARTING TO DEVELOP. HAVE ADDED CB TO AFTERNOON AND EVENING CLOUD TYPE. CONVECTION TO DIMINISH AFTER 02Z. HAVE ADDED BR TO ALL SITES AFTER 04Z. AREA OF SHOWERS TO AFFECT BLF BY 18Z SUN...COULD AFFECT THE REMAINDER OF TAF SITES AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && HL/DS/HL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 424 AM EDT SAT AUG 6 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070830- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 424 AM EDT SAT AUG 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL EAGLE ROCK 37.63N 79.80W
08/05/2005 0.75 INCH BOTETOURT VA TRAINED SPOTTER
&&
HLULOFSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL BIG ISLAND 37.53N 79.37W
08/06/2005 1.00 INCH BEDFORD VA POST OFFICE
&&
HLULOFSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 AM EDT SAT AUG 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL MC GRADY 36.33N 81.23W
08/05/2005 0.75 INCH WILKES NC POST OFFICE
&&
HLULOFSThe Roanoke radar (KFCX), 124 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Several large trees were blown down onto powerlines and one car.
Several trees and powelines downed in the city. Large limb fell onto car, and several roads were blocked by downed trees.
A camper was slightly injured when a lightning struck a nearby tree at a campground at Lake Robertson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471893, 5471894, 5471895, 5471896.